CSN Login
Members Online: 4

Well..... looks like I'm in for the long haul

Baaa-bs's picture
Baaa-bs
Posts: 50
Joined: Jun 2013

Went to see my oncologist yesterday and the results from my MRI showed the RCC has spread to my liver. She was seeing tumor experts at a meeting today and they will discuss what treatment I should start with. Her first choice is the IV infusion Temsirolimus since my blood workup suggests this would be the most aggressive for me now. The second choice she reccomends is the oral medication Pazopanib (Votrient). She is going to call me tomorrow with the concensus of the experts and then have me make the big decission.

Has anyone been on either one of these and how were your side effects? I'm also going for a bone scan to rule out that it has spread in my bones. Does this damn thing ever stop moving? I've already had a kidney removed, a lung wedge section and had 4 lymph nodes taken with surgeries.

She said liver surgery is out of the question for fear it will spread. And doen't recommend the heavy duty immunotherapy drug that you spend time in the ICU with.

Any advice would be greatly appreciated here.

Gordon Charles's picture
Gordon Charles
Posts: 91
Joined: Jun 2012

Well that sounds like it was a lovely visit with your doctor.  Considering everything else it's not a shocking result.  I don't know about Temsirolimus but Votrient is something that many people on this board can speak about with great authority.  I'm sure they'll be providing their insight.  My suggestion is directed toward your attitude.  If you haven't already, you need to stop feeling and acting like a victim and begin to take charge of your future.  You deserve and need to insist on being part of your care team.  Ask the tough questions and expect direct answers.  To recall an old adage.....it's called a medical PRACTICE.  You will be getting opinions based on statistical feedback and hopefully extensive experience.  Trusting your doctor is one thing...letting them control your treatment is something entirely different.  I'm not known for subtle opinions and that includes this discussion board.  A disease that produced a large tumor in your kidney and then metastisized to your lung and now to your liver is an aggresive predator.  It is a realistic probability that your life will be measurably shortened because of Renal Cell Carcinoma.  The quality of that life is primarily up to you.  (This is the point where I restate that I have lost my right kidney, have mets in my lung and orbit bone and know the harsh reality that I'll probably be dead before I can retire.)  That being said, I work 40 hours plus a week at a reasonably stressful job and deal with the side effects of treatment as they arise.  My boss the other day described me as the toughest person she knows and my primary physician always refers to my positive attitude.  As I have said before, a blithe Pollyana attitude of denial is not beneficial.  New treatments are coming and EVERYONE reacts to therapy in their own individual way.  Make up your mind that you want to live...figure out just exactly WHY.  Then live and fight and insist that this is YOUR life and it will be lived as you decide.... and oh yes... Live 'till you die and you ain't dead yet! 

alice124's picture
alice124
Posts: 881
Joined: Mar 2012

I agree with both your boss and your physician. You rock Mr Charles!!!!

Baaa-bs's picture
Baaa-bs
Posts: 50
Joined: Jun 2013

Thanks for the encouraging words. You are so right! My Dr called and I told her I have decided to go with the IV, once a week every Tuesday! I go in for my scans next Thursday and will start the treatments on the 18th.  My new life started on March 27th when I was diagnossed and now I will be making my own path for whats ahead of me. I'm so glad I found this board!

alice124's picture
alice124
Posts: 881
Joined: Mar 2012

If you go to the second page of Kidney Cancer threads, you'll find a "Votrient Side Effects" thread. It has-- at last check-- 227 posts and  contains a good deal of information. I do believe liver toxicity is an issue with some Votrient users,  so I'm not sure why that would be considered over some of the other drugs or the "heavy duty immunotherapy drug", but it would be a question I'd ask my oncologist.

Gordon Charles has given you some valuable information regarding being your own advocate. You need to be an active participant in your health care. As far as Temsirolimus, I know it's one of the newer* (*last two years) drugs approved for treatment of renal cell cancer, but I don't know anything about its track record to date.

Good luck to you as you determine the best treatment for you.

 

 

Gordon Charles's picture
Gordon Charles
Posts: 91
Joined: Jun 2012

Ba:  Sounds like you've taken a first step in your new life... congratulations... with regard to the IV treatments.... A friend of mine underwent a series of infusions for melanoma.  He said when he was in the chair and waiting for the procedure to begin his attitude was: "here comes the good stuff...it's a tool in my fight"  Keep us informed and remember... Take No Prisoners!

GSRon's picture
GSRon
Posts: 1306
Joined: Jan 2013

There is a good thread here about Votrient..  but briefly, I started on Votrient in April..  still waiting for my first scan (July 5th).  But the side effects for mw are more in line with being very inconvenient and nothing serious.  The worst for me is the diarrhea and the fatigue, all the rest is hardly noticable.  My blood pressure is controlled with a daily pill, I try to control the diarrhea with Imodium, but that helps but.. oh well.   I did have an issue with my Liver enzymes, but ended up taking a two plus week hiatus from Votrient and now am on a 600 mg dose down from the 800 mg I was on.  The fatigue is difficult.. I sleep a lot on the weekends, but work full time during the week.  I had slight nausea at first, (very slight) but it passed..  Just hope it works, and works for a long time..!

Be Well All

Ron

tlr2e
Posts: 10
Joined: Feb 2013

BAA, I just completed my second month of Votrientn for lung nodules and bone lesions to my sacrum and clavicle.  I received radiation for the bone mets.  The first month of Votrient was pretty much a breeze.  I had a bit of fatigue and slight elevation in liver labs.  The second month I had an increase in symptoms.  Hair turning white (my daughter finally told me it was time to color it, and she is 11).  I am more tired and have the diarhea which someone else mentioned is handled with Immodium.  I saw my oncologist this past week and found out I have elevated BP which I was never close to having before.  I have now started on an anti-hypertensive.  I had CT scans this past week with very good results.  No new tumor activity! The previous nodules have shrunk in size.  For right now Votrient seems to be the drug for me.  

Good luck on your journey.  My surgery, a left, total nephrectomy via open approach was Jan.25.  Have had several bumps along the way, admit for dehydration and a pulmonary embolism, but feel like I am on the road to wellness. 

saintmont
Posts: 45
Joined: Feb 2013

Hi, Iam on votrient on to my 4th month, I am just starting a month on a 600 dose because I had bad diaherea for 3weeks. I have had the high bp still contolling that, but generally I have found votrient quite good I work full-time, walk, play golf and do most things same as normal. I have lungs mets wich have shrunk after 3 months.  I have next scan in july.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network